Wyoming, 2009

High Wind in Wyoming, January 2, 2009

January 2, 2009 · NWS RIW · 3 events in 3 counties and zones

A favorable southwest flow and surface pressure gradient generated high wind across portions of Fremont and Natrona counties. The wind was strongest during the morning and early afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A favorable southwest flow and surface pressure gradient generated high wind across portions of Fremont and Natrona counties. The wind was strongest during the morning and early afternoon. A peak gust of 66 mph was recorded at Hunt Field in Lander. Sustained winds of 40 mph with gusts near 60 mph were measured on Beaver Rim and at Hiland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 1, 7:32 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 1, 7:32 PM MST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
732 PM MST THU JAN 1 2009

.UPDATE...
HAVE ISSUED WINTER WEATHER ADVISORY FOR THE UPPER WIND RIVER BASIN
FOR SNOW AND BLOWING SNOW. DUBOIS AIRPORT HAS BEEN RECEIVING LIGHT
SNOW SINCE LAST NIGHT...COMBINE THAT WITH 32G49KT WINDS...SHOULD
MAKE FOR INTERESTING CONDITIONS THERE. SO WILL LET ADVISORY GO
THROUGH 11PM FRI EVE.

&&

SHORT TERM...TONIGHT THROUGH SUNDAY
MAJOR WINTER STORM IMPACTING THE WEST TODAY WITH LIGHT TO MODERATE
SNOWFALL AND STRONG TO VERY STRONG WINDS. EVEN THE NORTHERN STAR
VALLEY RECEIVED A BURST OF SNOW THIS MORNING WITH SNOWFALL RATES
NEARING AN IN PER HOUR FOR 3 HOURS. JUST GOT ANOTHER REPORT WITH 3
INCHES IN PINEDALE IN THE PAST 3 HOURS. MAIN FORECAST CHALLENGE
FOR THE STAR VALLEY IS THE MID LEVEL WARMING THAT OCCURS TONIGHT
INTO FRIDAY MORNING AND WHETHER THE SNOW WILL CHANGE OVER TO RAIN.
IF PCPN CONTINUES...WE MAY JUST SEE ALL SNOW AS THE SREF GUIDANCE
SHOWS BUT IT WILL HAVE TO BE WATCHED THROUGH THE NIGHT. IT COULD
BE A CASE WHERE THE HIGHER PORTIONS OF THE VALLEY CONTINUE WITH
SIGNIFICANT SNOWFALL WHILE THE LOWEST ELEVATIONS OR THE SRN PARTS
OF THE VALLEY CHANGE TO RAIN. THE POTENTIAL FOR VERY HEAVY
SNOWFALL TOTALS WILL CONTINUE AS LONG AS IT REMAINS SNOW. THE
JACKSON VALLEY WILL LIKELY REMAIN SNOW WITH TEMPERATURES RISING TO
AROUND FREEZING. IT LOOKS LIKE ONE SPURT OF HEAVY SNOW WILL OCCUR
OVER THE NEXT 6 HOURS WITH THE HIGHEST SNOW RATES EXPECTED FROM
LATE FRIDAY MORNING THROUGH EARLY FRIDAY EVENING. AN INCH PER HOUR
IS QUITE POSSIBLE ACROSS A LARGE AREA AT THIS TIME WITH HIGHER
RATES POSSIBLE. SNOWFALL AMOUNTS OF 1 TO 2 FEET WILL BE COMMON IN
THE TETONS...GROS VENTRE...TOGWOTEE PASS AREA...AND SW PART OF THE
PARK WITH LOWER END WARNING AMOUNTS ELSEWHERE IN THE WARNING AREA.
THE SNOW WILL SHIFT EAST OF THE DIVIDE LATER FRIDAY NIGHT INTO
SATURDAY WITH WIDESPREAD LIGHT SNOW EXPECTED AND THE POSSIBILITY
OF ADVISORY AMOUNTS IF EVERYTHING COMES TOGETHER...ESPECIALLY
UPSLOPE FAVORED AREAS AROUND CASPER.

UPGRADED ALL THE HIGH WIND WATCHES TO WARNINGS FOR TONIGHT AND
FRIDAY WITH VERY STRONG W TO SW MTN TOP WINDS COMBINING WITH
STRONG LOW LEVEL PRESSURE AND THERMAL GRADIENT. ALSO ADDED IN THE
LANDER FOOTHILLS AS WINDS RECENTLY GUSTED TO 49KTS THERE. THE LCL
WRF IS SHOWING VERY STRONG 50-70KT WINDS ALONG THE EAST SLOPE OF
THE MTNS BUT WITH LIMITED HINTS OF MTN WAVE ACTION...AT LEAST
REACHING THE LOWER ELEVATIONS. I FEEL THERE WILL BE ENOUGH OF
THESE HIGH WINDS MAKING IT ONTO THE LOWER ELEVATIONS...ESPECIALLY
IN FAVORED GAP FLOW AREAS AND POTENTIALLY OFF AND ON AROUND LANDER
FOR THE THIRD TIME THIS WEEK. THE WIND CORRIDOR SHOULD HOWL AGAIN
AS 60KT H7 WINDS BECOME FULLY MIXED...ESPECIALLY LATER TONIGHT AND
FRIDAY WHEN THE WINDS BACK TO A MORE SWLY DIRECTION. THE FAVORED
RAWS SENSORS WILL BLOW HIGH WIND MUCH EARLIER.

BITTER COLD AIR WILL RUSH IN BEHIND THIS SYSTEM FRIDAY NIGHT AND
SATURDAY LEADING TO MUCH COLDER TEMPERATURES. HAVE CONTINUED THE
TREND AND DROPPED THE HIGHS EVEN FURTHER FOR SATURDAY AND THE LOWS
SATURDAY NIGHT. EVEN THE GUIDANCE IS NOW SHOWING LOWS OUT WEST
BETWEEN -15 AND NEARLY -30 SATURDAY NIGHT WITH HIGHS STRUGGLING
INTO THE SINGLE DIGITS IN SPOTS ON SUNDAY...ESPECIALLY CENTRAL AND
WESTERN BASINS AND VALLEYS.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
NORTHWEST FLOW ON SUNDAY WITH A BREAK IN THE PRECIP FOR THE WESTERN
MTS AS ONLY ISOLATED SNOW SHOWERS ARE EXPECTED. DRY ELSEWHERE ON
SUNDAY. THE NEXT SURGE OF MOISTURE IS FORECAST FOR SUNDAY NIGHT AND
MONDAY INTO THE WESTERN MTS. THIS OCCURS AS A NEW WEATHER SYSTEM IN
THE NW FLOW MOVES TOWARD THE ROCKIES ON MONDAY. THE TROUGH MOVES
THROUGH THE REGION MONDAY NIGHT. BEST CHANCE OF SNOW WILL BE IN THE
MOUNTAINS. SCATTERED SNOW SHOWERS ELSEWHERE WITH THE COLD FRONT
PASSAGE. NW FLOW ALOFT FOR TUESDAY WITH MOISTURE IN THE FLOW FOR THE
WESTERN MOUNTAINS AGAIN. MOSTLY DRY ELSEWHERE ON TUE. THE MOIST NW
FLOW IS FORECAST TO PERSIST THROUGH WED AND THEN THE NEXT TROUGH IS
SLATED FOR NEXT THURSDAY. THIS WOULD KEEP THE CHANCE OF SNOW GOING
IN THE WESTERN MTS NEXT WED AND THU. MOSTLY DRY ELSEWHERE NEXT WED
AND THU EAST OF THE DIVIDE FOR NOW. AS FOR TEMPS...COLD ON SUNDAY
THEN SLIGHTLY WARMER ON MONDAY. SEASONAL HIGHS TUE THEN WARMING UP
NEXT WED. STILL MILD NEXT THU AHEAD OF THE NEXT FRONTAL PASSAGE.

AVIATION...
A STRONG PACIFIC STORM SYSTEM WILL DELIVER HEAVY SNOWFALL TO WESTERN
WYOMING TONIGHT THROUGH FRIDAY. THIS WILL RESULT IN WIDESPREAD
INCREASING IFR AND LIFR CONDITIONS ACROSS WESTERN WYOMING THROUGH
FRIDAY. MVFR CONDITIONS WILL BECOME ESTABLISHED ACROSS SWEETWATER
COUNTY. THIS SAME STORM WILL BRING INCREASING SOUTHWEST WINDS
THROUGH FRIDAY TO THE ABSAROKA MOUNTAINS AS WELL AS THE SOUTHERN
WIND CORRIDOR FROM THE GREEN MOUNTAINS TO KCPR. SUSTAINED WIND
SPEEDS WILL REACH 40 MPH WITH GUSTS TO 60 MPH ACROSS THE SOUTHERN
WIND CORRIDOR TONIGHT THROUGH FRIDAY ALONG WITH SUSTAINED WIND
SPEEDS OF 50 MPH WITH GUSTS TO 75 MPH ACROSS THE ABSAROKA MOUNTAINS.
WIND SPEEDS WILL REACH 20 TO 30 MPH ACROSS MUCH OF THE REST OF
WESTERN AND CENTRAL WYOMING. EXPECT SOME LLWS ACROSS AREAS JUST EAST
OF THE CONTINENTAL DIVIDE. VFR CONDITIONS ARE EXPECTED ACROSS AREAS
EAST OF THE DIVIDE.

FIRE WEATHER...
A MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE WEST THROUGH
FRIDAY EVENING WITH STRONG TO POTENTIALLY DAMAGING WINDS EAST OF
THE DIVIDE. HIGH WIND WARNINGS COVER THE ABSAROKAS...CODY FOOTHILLS
...GREEN AND RATTLESNAKE RANGES AND THE LOWER ELEVATIONS OF
NATRONA COUNTY THROUGH 6 PM FRIDAY. MOST AREAS WILL BE WINDY. MORE
WIDESPREAD SNOW WILL DEVELOP EAST OF THE DIVIDE LATER FRIDAY NIGHT
INTO SATURDAY ALONG WITH GUSTY NORTH WIND. BITTER COLD
TEMPERATURES WILL THEN REPLACE THIS CURRENT SYSTEM WITH MUCH
COLDER TEMPERATURES OVER THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MST FRIDAY FOR WYZ002-003-019-020.

HIGH WIND WARNING UNTIL 5 AM MST FRIDAY FOR WYZ018.

WINTER STORM WARNING UNTIL 11 PM MST FRIDAY FOR WYZ001-012-013-
023>025.

WINTER WEATHER ADVISORY UNTIL 11 PM MST FRIDAY FOR WYZ014>016.

&&

UPDATE...TWB
SHORT TERM...SKRBAC
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 1, 7:34 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
734 PM MST THU JAN 1 2009

WYZ001>020-022>030-021300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
734 PM MST THU JAN 1 2009

...WINTER STORM WARNINGS IN EFFECT FOR MUCH OF WESTERN WYOMING
THROUGH FRIDAY EVENING...

...HIGH WIND WARNINGS FOR THE ABSAROKA MOUNTAINS...CODY FOOTHILLS...
NATRONA COUNTY AND SOUTHEAST FREMONT COUNTY...FROM 6 PM THIS
EVENING THROUGH 6 PM FRIDAY...

...WINTER WEATHER ADVISORY FOR THE UPPER WIND RIVER BASIN THROUGH
FRIDAY EVENING.

...HIGH WIND WARNING FOR THE LANDER FOOTHILLS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL IMPACT WESTERN WYOMING THROUGH FRIDAY.
STRONG WINDS WILL ACCOMPANY THE SNOW PRODUCING CONSIDERABLE BLOWING
AND DRIFTING SNOW. TRAVEL WILL BE IMPACTED BY THE SNOW...ESPECIALLY
OVER TOGWOTEE...SOUTH AND TETON PASSES.

VERY STRONG WEST WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS...CODY
FOOTHILLS...SOUTHEAST FRONT COUNTY AND NATRONA COUNTIES TONIGHT AND
FRIDAY. WEST WINDS OF 45 TO 55 MPH WITH GUSTS AS HIGH 80 MPH ARE
POSSIBLE IN THE ABSAROKAS...WITH 35 TO 45 MPH WITH GUSTS TO 60 MPH
OVER THE LOWER ELEVATIONS ARE EXPECTED. TRAVELLERS SHOULD BE ALERT
FOR THESE VERY STRONG WINDS. CHECK THE LATEST ROAD REPORT BY DIALING
511 BEFORE VENTURING OUT.

MOST OTHER LOCATIONS ACROSS WEST AND CENTRAL WYOMING WILL EXPERIENCE
WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW IS EXPECTED TO INTENSIFY TONIGHT INTO FRIDAY MORNING...
BECOMING HEAVY AT TIMES THROUGH FRIDAY AFTERNOON AND EVENING.
GUSTY WINDS WILL ACCOMPANY THE SNOW RESULTING IN CONSIDERABLE BLOWING
AND DRIFTING SNOW. SNOWFALL OF 1 TO 2 FEET IN THE FAR WEST MOUNTAINS
WITH 6 TO 12 INCHES IN THE VALLEYS IS EXPECTED BY FRIDAY EVENING.
STAY TUNED FOR THE LATEST STATEMENTS ON THIS MAJOR WINTER STORM.
HOLIDAY TRAVELLERS SHOULD CHECK THE LATEST WEATHER FORECAST AND ROAD
CONDITIONS BEFORE VENTURING OUT. CALL 5 1 1 FOR THE LATEST ROAD
CONDITIONS IN WYOMING.

STRONG WINDS ARE EXPECTED TO CONTINUE FRIDAY ACROSS MUCH OF THE
AREA.

A COLD FRONT IS EXPECTED TO MOVE INTO NORTHERN WYOMING SATURDAY
MORNING...BRINGING THE SNOW EAST OF THE DIVIDE...MAINLY TO JOHNSON
AND NATRONA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WIND IN EXCESS OF 40 MPH AS
WELL AS ANY SNOW ACCUMULATIONS THROUGH FRIDAY. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 2, 12:20 AM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1220 AM MST FRI JAN 2 2009

WYZ002-021900-
ABSAROKA MOUNTAINS-
1220 AM MST FRI JAN 2 2009

SNOW WILL CONTINUE TO FALL OVER THE WESTERN AND EVEN THE CENTRAL
PORTION OF THE RANGE...WITH UP TO ONE FOOT OF ACCUMULATION POSSIBLE
BY LATE FRIDAY EVENING. LOCAL HIGHER AMOUNTS ARE POSSIBLE NEAR
TOGWOTEE PASS.  SOME SNOW WILL FALL ALONG THE HIGHWAY TO THE EAST
ENTRANCE OF YELLOWSTONE PARK AS WELL...WITH 3 TO 5 INCHES OF
SNOWFALL POSSIBLE.  WEST WINDS OF 15 TO 25 MPH WITH SOME HIGHER GUSTS
WILL CAUSE SOME BLOWING AND DRIFTING...REDUCING THE VISIBILITY AT
TIMES.

BE SURE TO CHECK ROAD CONDITIONS BEFORE TRAVELLING TODAY BY DIALING
5 1 1.

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 2, 2:00 AM MST to 12:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Lander Foothills

When
January 2, 7:45 AM MST to 10:30 AM MST
Where
Lander Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
January 2, 11:15 AM MST to 1:15 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142201, 142200, 142202.